Format

Send to

Choose Destination
Int J Surg Case Rep. 2014;5(12):1282-4. doi: 10.1016/j.ijscr.2014.11.052. Epub 2014 Nov 20.

A case of thrombocytopenia associated with the use of hydroxychloroquine following open heart surgery.

Author information

1
Şanlıurfa Mehmet Akif İnan State Hospital, Cardiovascular Surgery Department, Şanlıurfa, Turkey. Electronic address: denizzdr@msn.com.
2
Şanlıurfa Mehmet Akif İnan State Hospital, Hematology Department, Şanlıurfa, Turkey. Electronic address: fthocal@yahoo.com.
3
Şanlıurfa Mehmet Akif İnan State Hospital, Cardiovascular Surgery Department, Şanlıurfa, Turkey. Electronic address: mustafaabanozdr@hotmail.com.
4
Şanlıurfa Mehmet Akif İnan State Hospital, Hematology Department, Şanlıurfa, Turkey. Electronic address: hasandermenci@yahoo.com.

Abstract

INTRODUCTION:

Thrombocytopenia is a common problem occurring in patients and drug-induced thrombocytopenia is a significant cause of thrombocytopenia.

PRESENTATION OF CASE:

We present an unusual case of thrombocytopenia that was considered to be associated with the use of hydroxychloroquine in the late term following open heart surgery.

DISCUSSION:

The drug-induced thrombocytopenia, mechanical destruction of the platelets, and hemodilution are common causes of low platelet count. Although drug-induced immune thrombocytopenia has a mild clinical course in most cases (in this case it has severe clinical course), some patients may experience life-threatening hemorrhages. The decision to discontinue the drug that is deemed to be responsible from the drug-induced thrombocytopenia (DITP) relies on the clinical condition of the patient. The diagnosis is mostly established by discontinuation, exclusion, and correlation because the tests performed to detect drug-dependent antibodies (DDAbs) for the diagnosis of DITP are time-consuming, and these tests are also not commonly available. The authors of the current study diagnosed DITP by discontinuation of the drug. We suggest that the use of hydroxychloroquine could be severe thrombocytopenia occurring after open heart surgery.

CONCLUSION:

The medication history must be carefully reviewed in patients presenting with thrombocytopenia, and if the medications could cause thrombocytopenia must be discontinued.

KEYWORDS:

Cardiac surgery; Hydroxychloroquine; Thrombocytopenia

Supplemental Content

Full text links

Icon for Elsevier Science Icon for PubMed Central
Loading ...
Support Center